Illinois, 2018Flood in Illinois, May 18, 2018
May 18, 2018 · NWS PAH · 2 events in 2 counties and zones
A mid-level trough over the mid Mississippi and lower Ohio Valleys promoted the development of scattered showers and thunderstorms. Conditions were favorable for funnel clouds to form, however they were not associated with intense convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level trough over the mid Mississippi and lower Ohio Valleys promoted the development of scattered showers and thunderstorms. Conditions were favorable for funnel clouds to form, however they were not associated with intense convection. No touchdowns were reported. Some locally heavy rain caused isolated flooding problems.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 18, 5:25 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, May 18, 5:25 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
625 AM CDT Fri May 18 2018
.UPDATE...
Issued at 625 AM CDT Fri May 18 2018
Updated for 12Z aviation forecast discussion.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 247 AM CDT Fri May 18 2018
Today we will continue to deal with an upper level system which was
centered over south central MO down into northern Mississippi as of
06Z. This system will remain rather stagnant at least for the first
part of today, which will result in scattered showers and some
thunderstorms along with plenty of cloudiness, which will help keep
temperatures down in the upper 70s to around 80 degrees today. Model
QPF during the day today is all over the place, so placement of POPs
will be a challenge. However, best POPs this morning should be
situated in our western areas but precipitation might be a bit
sparse to start the day. By afternoon, we should see additional
scattered development across the entire CWA as the upper level
system migrates further east into the area. Day shift can monitor
POP trends and adjust when necessary. Still looking at PWs running
around the 99th percentile for this time of the year so localized
flooding issues may result.
Tonight, as this upper level system very slowly moves east with
time, we should see the coverage of the showers and storms decrease
from west to east. Parts of southeast Missouri (Ozarks) should be
mainly dry as we start the evening with the highest coverage of rain
in our eastern sections. By Saturday morning, we will still be
dealing with scattered convection in the east, but by afternoon by
and large, we should see the area drying out as upper level ridging
takes over. Sunshine along with a substantial increase in our 850 mb
temperatures will allow for highs on Saturday to jump back into the
mid to upper 80s.
As our next system strengthens to the west, there are hints from a
few of the models of a warm front arching through the area Saturday
night, so Went ahead with a slight chance for rain. Precipitation
prospects for Sunday look meager right now. We end up in southwest
flow aloft and the aforementioned front to our west, has a really
difficult time advancing eastward. Models are not in agreement at
all on how things will play out synoptically for Sunday into Sunday
night. Will maintain slight chance to chance type wording for now.
Highs on Sunday will reach close to the 90 degree mark.
.LONG TERM...(Monday through Thursday)
Issued at 247 AM CDT Fri May 18 2018
Warm and humid late spring weather will continue next week.
Scattered convection is a good bet each day. There are increasing
model differences later in the week, but these differences will have
little impact on our sensible weather.
The large-scale 500 mb pattern will consist of troughing over the
far western states, weak ridging over the central states, and
potentially some weak troughing along the Appalachians. The biggest
model differences center on the strength of the trough near the
Appalachians later next week, but they are minor differences.
Monday through Wednesday, a surface frontal boundary will become
quasi-stationary just to the north of our region. This shallow
boundary may occasionally move down into the lower Ohio Valley, as
indicated by the 00z ecmwf. The proximity of the boundary will keep
precip chances in the forecast continually. The stronger upper level
winds and forcing for ascent will remain north of the Ohio River,
limiting the potential for organized intense convection in our area.
Highs will be in the 80s, with lows in the 60s.
There is some potential for the cold front to progress south of our
region on Thursday, depending on the strength of the eastern 500 mb
trough. The 00z ecmwf brings humidity levels down Thursday, however
the gfs ensemble mean has backed off on this idea. The forecast will
call for only slight cooling and drying Thursday.
&&
.AVIATION...
Issued at 625 AM CDT Fri May 18 2018
Plenty of showers out there this morning, some of which are heavy
which is temporarily reducing vsbys and cigs. This will be the
case for much of the day, with thunderstorms becoming a
possibility by afternoon. MVFR cigs may eventually become
commonplace later on today as well. The precipitation should begin
tapering off at KCGI/KPAH by 00Z-03Z but will likely linger at the
other sites for much of the evening and even into the overnight
hours. Winds will be light.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 18, 3:12 AM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
412 AM CDT Fri May 18 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
412 AM CDT Fri May 18 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance for thunderstorms today and tonight. Lightning
and heavy rain will be the primary hazards. Localized flooding
problems may result. An isolated strong storm may also include
gusty winds and hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is an almost daily chance of thunderstorms over the weekend
into early next week. Lightning and locally heavy rain will
continue to be the primary associated hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Flood, Perry
- When
- May 18, 6:31 AM CST to 7:15 AM CST
- Where
- Perry County, Pinckneyville to 2.87 mi SE of Pinckneyville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.080, -89.380
Water overflowed from ditches, covering parts of Highway 154.
Funnel Cloud, Wayne
- When
- May 18, 5:55 PM CST
- Where
- Wayne County, 2 mi S of Boyleston
- Reported by
- Emergency Manager
- Coordinates
- 38.341, -88.450
The funnel cloud was not associated with strong or severe thunderstorms.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in North Carolina, May 18 to 19, 20181 death · $589,000 · 9 events
- Rip Current in Florida, May 18, 20181 death · 1 event
- Flash Flooding and Heavy Rain in Virginia, May 18 to 19, 2018$10 million · 13 events
- Flash Flooding and Flood in North Carolina, May 18 to 19, 2018$1.4 million · 12 events
- Tornadoes and Hail in Kansas, May 18, 2018$50,000 · EF0 · 36 events
- Flash Flooding and Debris Flows in Kentucky, May 18, 2018$103,000 · 7 events
- Flash Flooding and Lightning Strikes in Kentucky, May 18, 2018$75,000 · 8 events
- Damaging Wind and High Wind in Nebraska, May 18, 2018$100,000 · 61 kt wind · 2 events
- Flooding in Idaho, May 18, 2018$70,000 · 2 events
- Flash Flood and Hail in Louisiana, May 18, 2018$51,000 · 1 in hail · 7 events
- Flash Flood and Heavy Rain in South Dakota, May 18, 2018$50,000 · 2 events
- Damaging Wind in Mississippi, May 18, 2018$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754721, 749150.